Alert archive / Maryland / Flash Flood Warnings in 2011

Flash Flood Warning 166, NWS Baltimore/Washington

September 23, 2011Carroll County, Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 23, 2011, 11:13 AM EDT for Carroll County, Frederick County, Maryland. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2011, 11:13 AM EDT (15:13 UTC)
Expired
Sep 23, 2011, 3:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MD, Frederick County, MD

The radar

The Sterling radar (KLWX), 49 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 11:22 AM EDTFLASH FLOOD3 Ssw Emmitsburg, MDA PORTION OF ROUTE 76 IS FLOODED AND CLOSED NEAR ROUTE 15 JUST SOUTH OF MOUNT SAINT MARYS COLLEGE.
Sep 23, 11:39 AM EDTFLASH FLOOD1 E Graceham, MDROUTE 77 FLOODED AND CLOSED NEAR OWENS CREEK.
Sep 23, 11:39 AM EDTFLASH FLOOD3 Sse Graceham, MDROUTE 550 FLOODED AND CLOSED NEAR CREAGERSTOWN.
Sep 23, 12:15 PM EDTFLASH FLOODEmmitsburg, MDSETON AVENUE FLOODED AND CLOSED IN EMMITSBURG.
Sep 23, 12:27 PM EDTFLASH FLOODNew Midway, MDWOODSBORO PIKE NORTHBOUND FLOODED AND CLOSED NEAR NEW MIDWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WGUS51 KLWX 231513
FFWLWX
MDC013-021-231915-
/O.NEW.KLWX.FF.W.0166.110923T1513Z-110923T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT FRI SEP 23 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CARROLL COUNTY IN NORTH CENTRAL MARYLAND...
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...

* UNTIL 315 PM EDT

* AT 1111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A DEVELOPING AREA OF HEAVY RAIN IN FREDERICK COUNTY...AND MOVING   
  INTO EXTREME WESTERN CARROLL COUNTY. ESTIMATED RAINFALL OF OVER AN 
  INCH HAS OCCURRED IN THE PAST HOUR NORTH OF FREDERICK...AND        
  ANOTHER INCH IS LIKELY BETWEEN FREDERICK AND EMMITSBURG ALONG AND  
  NEAR ROUTE 15...AS WELL AS EASTWARD TOWARD THE CARROLL COUNTY      
  BORDER.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...
  FREDERICK...GREEN VALLEY...MOUNT AIRY...NEW MARKET...THURMONT AND
  WALKERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.

&&

LAT...LON 3972 7718 3935 7714 3934 7719 3922 7746
      3925 7748 3925 7747 3927 7749 3927 7748
      3936 7751 3947 7754 3973 7746

$$

JE
3 follow-up statements
592 
WGUS71 KLWX 231545
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT FRI SEP 23 2011

MDC013-021-231915-
/O.CON.KLWX.FF.W.0166.000000T0000Z-110923T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL MD-FREDERICK MD-
1145 AM EDT FRI SEP 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
FREDERICK AND WESTERN CARROLL COUNTIES...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF HEAVY RAIN STRETCHING FROM NEAR EMMITSBURG TO THE 
EAST SIDE OF FREDERICK...CONTINUING TO MOVE NORTH ACROSS THE SAME 
AREAS. OVER ONE INCH OF RAIN HAS ALREADY FALLEN IN THIS RAINBAND... 
AND ANOTHER INCH OF RAIN IS LIKELY THROUGH EARLY AFTERNOON. THERE 
ARE ALREADY SEVERAL REPORTS OF FLOODED AND CLOSED ROADS IN THE 
EMMITSBURG AND THURMONT AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALKERSVILLE...THURMONT...FREDERICK...EMMITSBURG AND BRADDOCK HEIGHTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3972 7718 3935 7714 3934 7719 3926 7736
      3929 7739 3937 7752 3938 7752 3943 7751
      3953 7739 3972 7746

$$

JE
412 
WGUS71 KLWX 231638
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1238 PM EDT FRI SEP 23 2011

MDC013-021-231915-
/O.CON.KLWX.FF.W.0166.000000T0000Z-110923T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL MD-FREDERICK MD-
1238 PM EDT FRI SEP 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
FREDERICK AND WESTERN CARROLL COUNTIES...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN BECOMING LIGHT OVER FREDERICK AND NORTHWESTERN CARROLL 
COUNTIES. ONE TO THREE INCHES OF RAIN FELL EARLIER...AND THERE ARE 
NUMEROUS REPORTS OF ROAD CLOSURES IN THE THURMONT AND EMMITSBURG 
AREAS. THE FLOOD WATERS WILL TAKE SOME TIME TO RECEDE...SO THE FLASH 
FLOOD WARNING REMAINS IN EFFECT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALKERSVILLE...THURMONT AND EMMITSBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3972 7718 3935 7714 3934 7719 3926 7736
      3929 7739 3937 7752 3938 7752 3943 7751
      3953 7739 3972 7746

$$

JE
426 
WGUS71 KLWX 231900
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT FRI SEP 23 2011

MDC013-021-231910-
/O.CAN.KLWX.FF.W.0166.000000T0000Z-110923T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL MD-FREDERICK MD-
300 PM EDT FRI SEP 23 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FREDERICK AND
WESTERN CARROLL COUNTIES...

THE THREAT OF FLASH FLOODING HAS ENDED. HOWEVER...STREAMS REMAIN 
HIGH AND NUMEROUS ROADS ARE CLOSED. THEREFORE...A FLOOD WARNING IS 
IN EFFECT FOR THIS SAME AREA UNTIL 7 PM.

LAT...LON 3972 7718 3935 7714 3934 7719 3926 7736
      3929 7739 3937 7752 3938 7752 3943 7751
      3953 7739 3972 7746

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:57 AM EDT, 16 minutes earlier.

Area forecast discussion, Sep 23, 10:57 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT FRI SEP 23 2011

.SYNOPSIS...

A WEAK COLD FRONT OVER WEST VIRGINIA WILL APPROACH THE AREA TODAY...AND
MOVE INTO THE MID-ATLANTIC REGION TONIGHT AND EARLY SATURDAY. THE
FRONT WILL STALL OUT NEAR THE MID-ATLANTIC COAST OVER THE
WEEKEND. MEANWHILE...AN UPPER LOW WILL REMAIN OVER THE OHIO VALLEY
THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

MDT RAFL HAS MOVED INTO THE I-95 CORRIDOR...THE BEGINNING OF 8-10
HRS OF CONTINUOUS RAFL. ON RGNL RDR/STLT THE THING THAT CONCERNS ME
MOST IS THE COMMA SHAPE OF THE RDR ECHO XTNDG FM NW NC TO NE GA
THAT IS MOVING NNE...AND WL LKLY BE MOVG INTO THE RIC-DC RGN FM
MID AFTN INTO THE EVE HRS. FLSH FLD WTCH WAS EXPANDED SLTLY TO
INCLUDE SPOTSY/FREDICKSBURG.

PRVS DSCN...

A SOAKING RAIN IN STORE FOR TDA...WITH HEAVY RAIN LIKELY EAST OF
THE BLUE RIDGE. THE CUTOFF LOW OVER THE WRN GREAT LAKES WILL
STRENGTHEN WHILE NOT MOVING MUCH TDA. DEEP SLY FLOW WILL ALSO
STRENGTHEN TDA AS THE GRADIENT TIGHTENS BETWEEN THE DEEPENING LOW
AND BUILDING RIDGE OVER THE WRN ATLANTIC. THIS SLY FLOW WILL
DRAWING TROPICAL MOISTURE /PWATS OF 1.75-2.25 INCHES/ UP THE ERN
SEABOARD.

THE COMBINATION OF A STRENGTHENING SLY LLVL JET AND UPPER-LVL JET
STREAK OVER THE GREAT LAKES WILL FURTHER ENHANCE LIFT ACROSS THE
REGION. WITH THE TROPICAL AIRMASS IN PLACE...SHOWERS AND ISOLATED
STORMS WILL BECOME EFFICIENT RAINFALL PRODUCERS. THERE IS STILL
SOME CONCERNING MODEL DIFFERENCES /THIS CLOSE TO THE EVENT/ WITH
REGARDS TO AMOUNTS AND PLACEMENT OF THE AXIS OF HEAVY
RAINFALL...BUT THE DIFFERENCES HAVE DECREASED SOMEWHAT WITH THE
LATEST RUNS. THE MODEL CONSENSUS FOR THE AXIS OF HEAVY RAINFALL IS
NEAR THE I-95 CORRIDOR...WITH W-E VARIABILITY OF THIS AXIS RANGING
FROM JUST EAST OF THE BLUE RIDGE TO THE CHSPK BAY. RAINFALL TOTALS
OF 2-3 INCHES WITH ISOLATED AMOUNTS OF 4-5 INCHES ARE POSSIBLE
WITHIN THIS BAND...WHICH IS ENOUGH TO PRODUCE FLASH FLOODING.

TSTM POTENTIAL WILL BE LIMITED BY CLOUD COVER AND WEAK MID-LEVEL
LAPSE RATES. HOWEVER...IF ANY BREAKS IN THE CLOUDS
DEVELOP...THEN POCKETS OF STRONGER INSTABILITY WOULD SUPPORT A
NON-NEGLIGIBLE WIND THREAT WITH THE GIVEN SHEAR PROFILES.

THE SHORTWAVE TROUGH RESPONSIBLE FOR TDA/S HEAVY RAIN WILL EXIT THE
AREA DURING THE MID EVE HRS. ANY LEFTOVER SHOWERS SHOULD DECREASE IN
COVERAGE/INTENSITY AS SYNOPTIC LIFT AND INSTABILITY WANES. THE
BOUNDARY LAYER WILL REMAIN MOIST...SUPPORTING THE DEVELOPMENT OF LOW
CLOUDS AND PATCHY FOG LATE TNGT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

UPPER LOW REMAINS CENTERED OVER THE MIDWEST NEAR CHICAGO OVER THE
WEEKEND. AT THE SURFACE...FRONTAL BOUNDARY MOVES ACROSS THE
CHESAPEAKE BAY REGION EARLY SATURDAY...THEN STALLS OUT ALONG THE
MID ATLANTIC COAST THROUGH THE WEEKEND. CWA REMAINS IN A JUICY AIR
MASS OVER THE WEEKEND...WITH HIGH PRECIPITABLE WATERS. WITH CLOSE
PROXIMITY TO FRONTAL BOUNDARY AND SHORTWAVES TO THE EAST OF THE
UPPER LOW...UNSETTLED CONDITIONS WILL REMAIN. POPS WILL BE HIGHEST
ACROSS THE EASTERN PORTION OF THE CWA.

FOR TEMPERATURES...CONTINUED WITH THE IDEA OF BELOW MOS HIGHS AND
NEAR/ABOVE MOS LOWS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

MODELS INDICATE THAT THE UPPER LOW OVER THE MIDWEST WILL BEGIN TO
LIFT NORTHEAST TOWARD THE GREAT LAKES EARLY NEXT WEEK. THIS WOULD
DRAG A NEW COLD FRONT THROUGH THE CWA LATE MONDAY NIGHT INTO
TUESDAY. UNTIL THAT HAPPENS...THERE WILL CONTINUE TO BE A CHANCE OF
SHOWERS IN THE FORECAST. HIGH PRESSURE AND DRIER AIR WILL MOVE INTO
THE AREA DURING THE MID WEEK IF THE UPPER LOW/COLD FRONT MOVE AS
EXPECTED DURING THE EARLY PART OF THE WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...

IFR CONDITIONS WILL CONTINUE AT ALL TAF SITES DUE TO LOW CLOUDS
AND FOG. MODERATE TO HEAVY RAIN WILL REDUCE VSBYS FROM THE MIDDAY
HRS THRU PART OF THE EVE...ESPECIALLY AT DCA/BWI/MTN.

BULK OF THE RAINFALL SHOULD BEGIN TO EXIT THE AREA FROM SW TO NE
DURING THE EVE. IN WAKE OF THE SHOWERS...CIGS/VSBYS WILL LIKELY
LOWER TO IFR LVLS AGAIN LATE THIS EVE AND OVNGT AS THE LLVLS REMAIN
SATURATED AND WINDS BECOME CALM. IF BREAKS IN THE CLOUDS DEVELOP
LATE TNGT...THEN LIFR VSBYS MAY OCCUR.

IFR CONDITIONS ARE LIKELY OVERNIGHT INTO SATURDAY MORNING. PER
SREFS/NAM...IMPROVEMENT TO AT LEAST MVFR MAY OCCUR SATURDAY
AFTERNOON BEFORE CONDITIONS DEGRADE AGAIN SATURDAY NIGHT. LATEST GFS
GUIDANCE KEEPS CIGS IN IFR THROUGH SUNDAY NIGHT. WHILE THIS SOLUTION
CANT BE RULED OUT...WILL LEAN TOWARD THE SREFS/NAM SOLUTIONS ATTM.
FRONTAL BOUNDARY WILL RESIDE ALONG THE MID ATLANTIC COAST...WITH
SHORTWAVES ALSO PROMOTING SHOWERS THROUGH THE WEEKEND. COLD FRONT IS
FORECAST TO MOVE THROUGH FROM THE WEST LATE MONDAY NIGHT INTO
TUESDAY.

&&

.MARINE...

SLY FLOW WILL INCREASE TDA...BUT REMAIN BELOW SCA LVLS THRU TNGT.
MAIN IMPACT ON THE WATERS LATER THIS MRNG THRU MID EVE WILL BE LOW
VISIBILITY DURING PERIODS OF HEAVY RAINFALL. ISO TSTMS WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS SRN MARINE ZONES.

FRONTAL BOUNDARY STALLS ALONG THE MID ATLANTIC COAST OVER THE
WEEKEND. SHOWERS WILL PERIODICALLY REDUCE VSBYS TO 1 TO 3
NM...ALTHOUGH WINDS ARE FORECAST TO GENERALLY REMAIN AOB 10 KT DUE
TO WEAK GRADIENT. COLD FRONT MOVES THROUGH FROM THE WEST BY TUESDAY.

&&

.TIDES/COASTAL FLOODING...

WATER LEVELS MAY APPROACH MINOR COASTAL FLOODING THRESHOLDS BY
THE HIGH TIDE CYCLE LATE TNGT. LATER SHIFTS MAY NEED TO ISSUE A
COASTAL FLOOD ADVISORY.

WITH LOPRES NEAR THE BAY AND PERSISTENT SE FLOW...THE THREAT OF
MINOR COASTAL FLOODING WILL CONTINUE INTO SAT AND SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ042-
     052>057.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!
PRVS...JRK/BPP
Hazardous weather outlook, Sep 23, 9:23 AM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 AM EDT FRI SEP 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
923 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
THIS EVENING. HEAVY RAINFALL COULD CAUSE FLASH FLOODING. PLEASE
REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

SOUTHERLY FLOW MAY CAUSE MINOR TIDAL FLOODING DURING HIGH TIDE
BEGINNING THIS EVENING ALONG THE WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR COASTAL FLOODING WILL REMAIN POSSIBLE DURING TIMES OF HIGH
TIDE OVER THE WEEKEND ALONG PORTIONS OF THE TIDAL POTOMAC RIVER
AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY REPORTS
OF HEAVY RAINFALL AND FLASH FLOODING TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
923 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR PORTIONS
OF NORTHERN VIRGINIA. HEAVY RAINFALL COULD CAUSE FLASH FLOODING.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER
DETAILS.

ISOLATED THUNDERSTORMS MAY ALSO PRODUCE LOCALLY DAMAGING WIND
GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY REPORTS
OF HEAVY RAINFALL AND FLASH FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Sep 23, 6:42 AM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 AM EDT FRI SEP 23 2011

MDZ502-VAZ027>030-WVZ050-051-055-231230-
CENTRAL AND EASTERN ALLEGANY-SHENANDOAH-FREDERICK VA-PAGE-WARREN-
HAMPSHIRE-MORGAN-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...WINCHESTER...FRONT ROYAL...
MOOREFIELD
642 AM EDT FRI SEP 23 2011

...PATCHY DENSE FOG THIS MORNING....

PATCHY DENSE FOG WILL IMPACT PORTIONS OF THE CENTRAL AND NORTHERN
SHENANDOAH VALLEY IN VIRGINIA...WESTERN MARYLAND AND THE NORTHERN
POTOMAC HIGHLANDS OF WEST VIRGINIA DURING THE MORNING COMMUTE.
VISIBILITIES WILL BE LOCALLY REDUCED TO ONE-QUARTER MILE THROUGH
830 AM. DENSE FOG IS EXPECTED TO DISSIPATE DURING THE MID MORNING.

WHEN DRIVING THIS MORNING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS AND BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES IN
VALLEYS AND OTHER FOG PRONE AREAS.

JRK
Special weather statement, Sep 23, 9:28 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EDT FRI SEP 23 2011

VAZ055>057-231430-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
928 AM EDT FRI SEP 23 2011

...HEAVY RAIN MOVING INTO KING GEORGE...STAFFORD AND SPOTSYLVANIA
COUNTIES...AND THE CITY OF FREDERICKSBURG...

AT 926 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN OVER AN INCH PER
HOUR MOVING INTO SPOTSYLVANIA AND KING GEORGE COUNTIES...NORTHEAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MASSAPONAX...POTOMAC CREEK AND AQUIA
CREEK.

PONDING OF WATER ON ROADWAYS IS LIKELY. IF THE HEAVY RAIN PERSISTS
FOR MORE THAN AN HOUR...FLASH FLOODING IS POSSIBLE. REMAIN ALERT FOR
FLASH FLOOD WARNINGS AND DO NOT CROSS AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3802 7775 3804 7775 3807 7780 3817 7773
      3842 7731 3834 7726 3834 7719 3824 7725
      3822 7730 3824 7733 3824 7736 3799 7764
TIME...MOT...LOC 1326Z 205DEG 20KT 3810 7739 3779 7791

JE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:10 AM EDTDense Fog AdvisoryLWXFrederick, Washington4 hr
Sep 23, 12:20 PM EDTSpecial Weather StatementLWXBaltimore, City of Baltimore55 min
Sep 23, 12:34 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore3 hr
Sep 23, 2:57 PM EDTAreal Flood WarningLWXCarroll, Frederick99 min
Sep 23, 3:06 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Harford, City of Baltimore4 hr

Nearby

Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.